Arkansas, 2011

Hail and Damaging Winds in Arkansas, July 4 to 5, 2011

July 4 to 5, 2011 · NWS LZK · 12 events in 8 counties and zones

A weakening, nearly stationary front helped to trigger thunderstorms in northern Arkansas during the morning hours of July 4th and 5th. As outflow boundaries (cool air flowing out of the thunderstorms, forming a boundary much like a mini-cold front) moved out away from these storms, new storms developed during the afternoon and early evening farther south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$298,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A weakening, nearly stationary front helped to trigger thunderstorms in northern Arkansas during the morning hours of July 4th and 5th. As outflow boundaries (cool air flowing out of the thunderstorms, forming a boundary much like a mini-cold front) moved out away from these storms, new storms developed during the afternoon and early evening farther south. A few severe thunderstorms and locally heavy rain occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 4, 11:37 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 11:37 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1237 PM CDT MON JUL 4 2011

.AVIATION...18Z TAF CYCLE

CONVECTIVE TRENDS THRU EARLY THIS EVENING WL BE THE MAIN CHALLENGE.
SCTD SHRA/TSRA LINGER OVR NRN AR ATTM...BUT MAINLY TO THE S OF
KHRO AND KBPK. OUTFLOW BNDRY FM THIS CONVECTION WL CONT TO WORK
SWD THIS AFTN ACRS CNTRL AND SRN AR...WITH ADDITIONAL STORM
FORMATION EXPECTED ALONG IT. FOR NOW...WENT WITH MAINLY VFR CONDS
ACRS THE FA WITH VCTS MENTIONED THIS AFTN. ACTIVITY IS EXPECTED TO
DIMINISH ARND SUNSET...WITH PTCHY BR FORMING LATER TNGT ACRS MAINLY
NRN AR. VSBYS WL BE REDUCED TO MVFR LVLS AT TIMES INTO TUE MRNG.
/44/
&&

.PREV DISCUSSION... /ISSUED 1050 AM CDT MON JUL 4 2011/

UPDATE...
SMALL SCALE MID LEVEL VORTEX...LIKELY CONVECTIVELY INDUCED...IS
NOW CENTERED NEAR MARSHALL...AS EVIDENT FROM RECENT RADAR IMAGERY.
THIS FEATURE WILL CONTINUE TO PROMOTE CONVECTION ACROSS NORTHERN
SECTIONS OF THE FORECAST AREA THROUGH 19Z. OUTFLOW
BOUNDARY...LOCATED FROM WYNNE...TO NEAR CABOT MAY FOCUS ADDITIONAL
DEVELOPMENT DURING THE AFTERNOON HOURS.

NEAR TERM FORECASTS HAVE BEEN ADJUSTED TO ACCOUNT FOR EVOLVING MESOSCALE
FEATURES.

55
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 4, 12:01 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
101 PM CDT MON JUL 4 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
101 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
STORMS ARE EXPECTED TO APPROACH SEVERE LIMITS. BRIEF...DAMAGING WIND
GUSTS CAN BE EXPECTED WITH THE STRONGEST STORMS.

THE SLOW MOVEMENT OF THESE STORMS...ACTING ON ABUNDANT
MOISTURE...WILL ALLOW FOR AREAS OF LOCALIZED...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AND SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE NEXT SEVERAL DAYS...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS EACH DAY. WHILE WIDESPREAD AND ORGANIZED SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...ANY STORM THAT DOES FORM COULD
BECOME STRONG TO SEVERE. THE MAIN THREAT WITH ANY SEVERE STORM
WILL BE HIGH WINDS.

WITH TEMPERATURES REMAINING IN THE 90S TO AROUND 100...AND WITH
HUMIDITY LEVELS REMAIN ELEVATED...HEAT INDEX VALUES WILL ALSO REMAIN
HIGH. EXPECT AFTERNOON HEAT INDICES TO RANGE FROM THE UPPER 90S TO
AROUND 105 DURING THE PEAK HEAT OF THE AFTERNOON EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Jul 4, 11:45 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 PM CDT MON JUL 4 2011

ARZ040-041-052-041845-
MONTGOMERY AR-PIKE AR-POLK AR-
1245 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...EASTERN
POLK AND NORTHERN PIKE COUNTIES UNTIL 145 PM CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF BEARDON MTN...OR 11 MILES
NORTHWEST OF LAKE GREESON...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  NORMAN...             LITTLE MISSOURI FALLS REC AREA...
  GAP MTN...            DAISY...              DAISY SP...
  ALBERT PIKE REC AREA...                     NEW HOPE...
  LODI...               LANGLEY...            KIRBY...
  HOPPER...             FANCYHILL...          CADDO GAP...
  BLACK SPRINGS...      WYLIE PICNIC AREA...  TWEEDLE MTN...
  SUGARTREE MTN...      STRAWN MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3446 9410 3446 9358 3421 9354 3422 9392
      3426 9392 3427 9393 3434 9394 3435 9408
TIME...MOT...LOC 1745Z 348DEG 2KT 3435 9381

/44
Special weather statement, Jul 4, 12:35 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 PM CDT MON JUL 4 2011

ARZ052>054-041920-
CLARK AR-HOT SPRING AR-PIKE AR-
135 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRING...EASTERN PIKE
AND NORTHWESTERN CLARK COUNTIES UNTIL 215 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COX CREEK LANDING...OR 10 MILES WEST OF
DEGRAY LAKE...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  OKOLONA...            HALFWAY...            AMITY...
  SHAWMUT...            ROSBORO...            POINT CEDAR...
  HOLLYWOOD...          DELIGHT...            ANTOINE...
  ALPINE...             SUGARLOAF KNOB...     STELLTOWN...
  SMYRNA...             SHOUSE FORD REC AREA...
  RUNYAN BRIDGE...      PIKE JUNCTION...      OZAN POINT...
  MEEKS SETTLEMENT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3412 9312 3399 9330 3403 9356 3434 9351
      3435 9327
TIME...MOT...LOC 1835Z 333DEG 5KT 3428 9334

/44
Special weather statement, Jul 4, 12:44 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
144 PM CDT MON JUL 4 2011

ARZ040-041930-
POLK AR-
144 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
230 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTH OF MOUNTAIN FORK...OR 11 MILES WEST
OF MENA...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MENA...               QUEEN WILHELMINA SP...
  POLK CNTY FAIRGNDS... MOUNTAIN FORK...      LAKE WILHELMINA...
  LAKE MENA...          ROCKY...              RICH MTN...
  POTTER...             NUNLEY...             HOWARD...
  EAGLETON...           DALLAS...             ACORN...
  WEST VALLEY...        WEEHUNT MTN...        SHADY GROVE...
  ROUND TOP MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3471 9445 3473 9434 3473 9431 3470 9431
      3470 9422 3452 9415 3448 9446
TIME...MOT...LOC 1845Z 238DEG 3KT 3461 9443

/44
Special weather statement, Jul 4, 12:59 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
159 PM CDT MON JUL 4 2011

ARZ041-052-041945-
MONTGOMERY AR-PIKE AR-
159 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND EXTREME NORTHERN
PIKE COUNTIES UNTIL 245 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAULDIN...OR NEAR MT IDA...MOVING SOUTH AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MT IDA...             ODEN...               NORMAN...
  MIMOSA...             MAULDIN...            GAP MTN...
  SIMS...               SILVER...             PENCIL BLUFF...
  HURRICANE GROVE...    GIBBS...              CADDO GAP...
  BLACK SPRINGS...      WHITETOWN...          WHEELER MTN...
  TWIN CREEK REC AREA...                      SWEETHOME...
  STRAWN MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3440 9340 3433 9374 3471 9382 3475 9358
TIME...MOT...LOC 1900Z 345DEG 7KT 3456 9365

/44
Special weather statement, Jul 4, 1:01 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
201 PM CDT MON JUL 4 2011

ARZ031-032-039-041945-
CONWAY AR-FAULKNER AR-PERRY AR-
201 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONWAY...WESTERN
FAULKNER AND NORTHEASTERN PERRY COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF MENIFEE...OR 9 MILES
NORTHWEST OF CONWAY...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CONWAY...             WOOSTER...            TOAD SUCK...
  SPRINGFIELD...        PICKLES GAP...        MENIFEE...
  HILL CREEK...         SALTILLO...           PLUMERVILLE...
  OVERCUP...            NEW DIXIE...          MT OLIVE...
  FOURCHE...            BEAVER FORK LAKE...   STONY POINT...
  SKUNK HOLLOW...       SHADY GROVE...        ROUND MTN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 110 AND 133.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3503 9231 3494 9262 3522 9271 3529 9251
TIME...MOT...LOC 1901Z 338DEG 13KT 3517 9257

/44

The radar

The Little Rock radar (KLZK), 120 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Clark

When
July 4, 1:03 PM CST
Where
Clark County, 4 mi E of Amity
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.270, -93.380

Thunderstorm Wind, Clark

When
July 4, 1:03 PM CST
Where
Clark County, 4 mi E of Amity
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.270, -93.380

A spotter estimated wind gusts of 65 mph.

Thunderstorm Wind, Hot Spring

When
July 4, 1:20 PM CST
Where
Hot Spring County, Bonnerdale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.380, -93.380

Several small trees were blown down.

Hail, Polk

When
July 4, 1:25 PM CST
Where
Polk County, Eagleton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.680, -94.300

Thunderstorm Wind, Clark

When
July 4, 1:52 PM CST
Where
Clark County, Arkadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
34.120, -93.070

Trees were blown down in Arkadelphia. Some of the trees fell on houses.

Thunderstorm Wind, Clark

When
July 4, 1:54 PM CST
Where
Clark County, 1.72 mi NNW of Arkadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.142, -93.084

Trees were blown down between Caddo Valley and Arkadelphia.

Thunderstorm Wind, Calhoun

When
July 4, 2:30 PM CST
Where
Calhoun County, 3.38 mi NW of Woodberry
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.618, -92.557

A mobile home plus four barns and outbuildings were damaged. Some trees and power poles were blown down.

Thunderstorm Wind, Cleveland

When
July 4, 2:40 PM CST
Where
Cleveland County, Randall
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.030, -92.030

Trees were blown down. One of the trees landed on a car.

Thunderstorm Wind, Hot Spring

When
July 4, 2:55 PM CST
Where
Hot Spring County, Malvern
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.370, -92.800

Tree limbs and power lines were blown down in Malvern.

Thunderstorm Wind, Desha

When
July 4, 3:30 PM CST
Where
Desha County, Dumas
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.880, -91.480

Some large tree limbs were blown down.

Thunderstorm Wind, Independence

When
July 5, 9:39 AM CST
Where
Independence County, 1 mi S of Cave City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.916, -91.550

A tree was blown down along U.S. Highway 167.

Thunderstorm Wind, Montgomery

When
July 5, 1:22 PM CST
Where
Montgomery County, 0.16 mi W of Washita
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.650, -93.533

Trees and power lines were blown down between Mount Ida and Story.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307563, 307576, 307567, 307566, 307568, 307569, 307577, 307570, 307571, 307572, 307573, 307575.